Hail, Sangamon
- When
- May 14, 3:18 PM CST to 3:23 PM CST
- Where
- Sangamon County, 3 mi SE of Chatham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.639, -89.660
A stationary frontal boundary extending from northern Missouri to western Kentucky triggered clusters of strong to severe thunderstorms across parts of central Illinois during the late afternoon and evening of May 14th. to Salem line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary extending from northern Missouri to western Kentucky triggered clusters of strong to severe thunderstorms across parts of central Illinois during the late afternoon and evening of May 14th. Most of the storms were concentrated along a Rushville...to Springfield...to Salem line. Scattered wind damage and hail as large as golf balls occurred across this area. In addition, heavy rainfall of 2 to 3 inches led to localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 14, 2:44 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 344 PM CDT Sun May 14 2023 .SYNOPSIS... Issued at 250 PM CDT Sun May 14 2023 Shower and thunderstorm chances will increase during late this afternoon into mid evening. A few strong to possibly severe thunderstorms are possible from I-72 south with hail and gusty winds. Shower chances will continue Monday with another round of showers and isolated thunderstorms overnight Monday night into Tuesday morning, especially from I-72 south. Dry weather is expected to return Tuesday night through Thursday morning as high pressure moves in. Lows tonight will reach the 50s, with highs Monday in the upper 60s and lower 70s. && .SHORT TERM... (Through Monday) Issued at 315 PM CDT Sun May 14 2023 A severe thunderstorm watch #224 posted from 3 pm until 10 pm for Schuyler, Mason, Cass, Menard, Scott, Morgan, Sangamon, Christian, Shelby, Effingham and Clay counties for large hail 1 to 1.5 inch diameter and wind gusts up to 65 mph possible. Mid afternoon surface map shows a frontal boundary extending from near Macomb se to Lincoln and Paris. Moist dewpoints in the upper 60s/lower 70s along and sw of this boundary. Dewpoints drop off into the mid to upper 50s far NE CWA at Lacon, Rantoul and Danville and even drier 40s and lower 50s dewpoints in northeast IL and central/northern IN with ENE breezes. Radar mosaic shows widespread showers over northern IL, eastern IA into central and southern WI, with a band of showers extending into Peoria and Woodford counties. Isolated showers and thunderstorms were beginning to develop from Macomb to Springfield to Taylorville and Flora sw while more widespread thunderstorms were over MO tracking ne toward IL. Unstable air mass over sw CWA with MLCapes of 1500-2500 j/kg from Macomb to Shelbyville to Lawrenceville sw while MUCapes were 2000-3000 j/kg in this area, with over 3000 j/kg just sw of CWa. Effective bulk shear values were 30-45 kts, highest ne of I-74 where air mass is much more stable. Moist PW values of 1.4-1.7 inches, lowest in Vermilion county and highest in Clay county. Scattered thunderstorms over MO to lift into sw IL and also get more develop ahead of this over our sw counties where unstable air mass lies. Some of the stronger storms could become severe with large hail and damaging wind gusts late this afternoon into mid evening. Locally heavy rains also possible due to slow moving cells moving ENE less than 20 mph and tropical air mass/high PW levels over 1.5 inches. The area of showers over northern IL to affect northern CWA into this evening and gradually weaken. Convection chances wane late evening and overnight and mainly 20-30 percent chances overnight into Monday. Lows overnight in the lower 50s north of I-74 and upper 50s sw of Springfield and in southeast IL. Mostly cloudy skies Monday with cooler highs in the upper 60s with some lower 70s in eastern IL. 07 .LONG TERM... (Monday night through Next Sunday) Issued at 330 PM CDT Sun May 14 2023 A weak surface lows 1013 mb over the Ozarks Mon evening to track eastward into southern IL Tue morning and bring a renewed chance of showers into central and southern IL overnight Monday night into Tue morning, with isolated thunderstorms possible in southern CWA. Chances of showers and isolated thunderstorms linger in southeast IL Tue afternoon. SPC keeps marginal risk of severe storms well south of CWA over southern MO/northern AR into TN Monday through Tuesday. Highs Tue range from upper 70s northern CWA where skies become mostly sunny Tue afternoon, to upper 60s to near 70F in southeast IL where low clouds linger much of the day along with higher rain chances. Drier dewpoints arrive on nw winds Tue and winds veer ne by Wed with ample sunshine across the area as weak high pressure ridge noses down into IL from WI and central/western Ontario. Highs Wed in the low to mid 70s so a nice day shaping up then. Will be about a week since we last enjoyed a fair amount of sunshine since last Tue/Wed. A fairly strong northern stream storm system with cutoff upper level low dives se across the central Canadian Prairies Wed and into the upper MS river valley by dawn Fri. Models have trended slowly with this storm system and now Thu appears drier with chances of showers arriving late Thu night and Friday. An isolated thunderstorms possible though severe wx risk appears low as air mass does not get that unstable this time around. Seasonable highs Thu in the mid to upper 70s and low to mid 70s on Friday. After unsettled weather the past two weekends (May 6-7 and May 13-14), next weekend looks quieter with dry wx favored. Below normal temps late this week projected to warm back up into upper 70s to near 80F next Sunday. Climate Prediction Center (CPC) 8-14 Day outlook for May 22-28 has 40-45% chance of below normal precipitation and near or 35% chance of above normal temperatures. 07 && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1226 PM CDT Sun May 14 2023 An upper level disturbance will bring scattered showers and storms to central Illinois late this afternoon and evening. Winds will generally be out of the east to northeast through the period with some gusts to around 20-25 kt this afternoon and evening. Meanwhile, MVFR ceilings in place now are expected to continue to slowly lift to VFR this afternoon. MVFR will redevelop overnight at some of the locations, most likely at SPI and DEC. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... None. && WFO ILX
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CDT Sun May 14 2023 ILZ027>031-036>038-042>046-053>057-062-063-067-068-072-073-152030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Logan- De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar- Cumberland-Clark-Jasper-Crawford-Richland-Lawrence- 316 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. A few strong storms are expected late this afternoon through this evening. Localized damaging winds and flooding may occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ040-041-047>052-061-066-071-152030- Schuyler-Mason-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby- Effingham-Clay- 316 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Strong to severe thunderstorms are forecast to develop this afternoon. The main threats will be hail to the size of quarters, and wind gusts to 60 mph. Localized flooding may also occur, should heavy rain fall on saturated ground and/or persistent heavy rainfall develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Expected storm motion is toward the east around 20 mph. Deubelbeiss
Special Weather Statement
National Weather Service Lincoln IL
338 PM CDT Sun May 14 2023
ILZ051-142115-
Sangamon-
338 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of west central
Sangamon County through 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springfield.
This includes the following highways...
Interstate 55 between mile markers 90 and 92.
Interstate 72 between mile markers 89 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Illinois.
&&
LAT...LON 3975 8984 3981 8984 3985 8964 3970 8964
TIME...MOT...LOC 2038Z 269DEG 8KT 3978 8976
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ErwinThe Lincoln radar (KILX), 63 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
12 hail, 6 flash flood, 3 thunderstorm wind. Local standard time, as filed.
Several small tree branches were blown down.
Numerous neighborhood intersections were flooded.
A few tree branches were blown down and two power poles were leaning to the south.
A couple large power poles were leaning on Route 104 near Pawnee.
Numerous roads were flooded in Ashland.
Several viaducts and roads were flooded in Springfield.
Water was flowing across parts of Route 125 near Newmansville Road.
A vehicle was stalled in high water west of Divernon.
Several roads were underwater in Morrisonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093728, 1093740, 1093729, 1093730, 1093731, 1095084, 1093732, 1093741, 1093742, 1093739, 1093733, 1093734, 1093735, 1093736, 1093737, 1095085, 1095086, 1095087, 1095088, 1093738, 1095089.